View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
A healthcare provider confused a syringe of I.V. vindesine (an investigational synthetic derivative of vinblastine, a naturally occurring vinca alkaloid) with a syringe of methylprednisolone, a synthetic corticosteroid for intrathecal injection. A 25-year-old woman receiving treatment for non-Hodgkin's lymphoma was given the I.V. vindesine intrathecally, instead of the methylprednisolone, and died. (When vinca alkaloids are injected intrathecally, they destroy the central nervous system.) In a similar case, a patient died after being inadvertently given an intrathecal injection of I.V. vincristine, another vinca alkaloid.
Vinblastine, vindesine, vinorelbine, and vincristine are all vinca alkaloids. To avoid this type of error, never keep vinca alkaloids in the same treatment room as intrathecal medications. To reduce the risk of confusing medication syringes, vindesine should be diluted in an infusion bag (providing a volume too large for intrathecal administration), rather than dispensed in a syringe.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top